A recent article published by Psychiatrists, Dr. Raj Persaud and Dr. David James notes that although most terrorists do not suffer from mental illness, the situation is not so clear with lone perpetrators or pairs who are not acting together or with a group. They note that much evidence has been found regarding the link between psychotic illness, terrorist acts and new religious conversions. Additionally, a report by Dr. Dinesh Bhugra of the Royal College of Psychiatrists entitled ‘Self-concept: Psychosis and attraction of new religious movements’ presents data showing that patient who experience psychosis for the first time, are more likely to adopt a new religion. The report also claims that is a relationship between belonging to a minority group and there being a greater association between conversion and the development of pyschosis. Dr. Bhugra postulates that there can be greater psychological strain when one lives as part of a religious minority.
The link between the first onset of psychosis, religious conversion and terrorism is an important one, and is a wake-up call regarding the need for families and medical professionals to be on the lookout for signs that someone suffering from serious mental illness, could unfortunately aid in the developing of extremist views, possibly leading to the engagement in terrorist acts. When people suddenly and unexpectedly convert from one religion to another, Dr Bughra posits might indicate the presence of mental illness, which requires diagnosis and treatment if extreme consequences are to be avoided. Psychiatrists should understand that radical conversion could be a sign that a patient has a psychotic illness such as schizophrenia or extreme bipolarism. It is therefore vital that we remain in environments which welcome a range of views, which act as checks and balances against one another.
Bhugra is not the only scientist to have noted a link between specific neurological and psychiatric disorders and unexpected religious conversion. Psychiatrists, Dewhurts and Beard, noted that some people with epilepsy can encounter mystical delusions that can result in conversion.
The findings are food for thought, not only for legal authorities and medical professionals, but also for those who are close to someone who has recently been through a sudden religious conversion and who could be suffering from a psychotic illness. It may well be possible that a portion of the foreign fighters who left to fight in Syria and Iraq suffer from such illnesses, especially considering that latest estimates suggest around 700 individuals have left the UK alone. According to health professionals, signs to watch out for include delusions, paranoia, hallucinations of a visual or auditory nature (i.e. seeing visions or hearing voices), and an inability to make decisions or function in the world as one used to in the past. There are emotional signs of psychosis as well, which can include having bouts of paranoia or becoming extremely angry for no apparent reason. Sometimes, patients can suffer from depression and begin developing thoughts of suicide, often because they do not understand the dramatic change that is occurring within them. There are also subtle physical indications to watch out for, which include scars and wounds on skin (which may be caused by scratching, picking the skin or inflicting harm on oneself deliberately). Shakes and nausea, meanwhile, may be indicative of drug-induced psychosis. Observing these symptons could allow us to deter a portion of foreign fighters by ensuring they reveive the right kind of support they need.
Therefore given the importance of such as issue, and the effects it could have on radicalising individuals as well as other psychological and medical reasons, it is important that psychosis is a factor which is looked at more closely with the help of medical professionals. As mentioned above, psychosis can lead an individual to make extreme changes and choices they would never condone or take part in under normal circumstances. Treatment for psychosis usually involves antipsychotic medication, which can sometimes have side effects (these may include drowsiness, dizziness when changing positions and an increased heart rate). It is vital that psychiatrist recommend the medication that is most compatible with the patient, since the consequences of avoiding treatment can range from self-harm right through to suicide or engagement in uncharacteristic, risky behaviours capable of doing harm to oneself or others. Therefore it is imperative that we ensure psychological and medical support is available to those who are believed to be going down an extremist path. Doing so could help prevent future cases of Jihadists, potentially saving lives.
To read more articles on our blog, please click here.
The opinions expressed in the article below do not necessarily reflect the view of Quilliam.